Medications that cause hair loss
Medications that cause hair loss

WHAT PRESCRIPTION DRUGS CAN CAUSE HAIR LOSS?

Hair loss can be induced by prescription drugs and drug-induces hair loss can affect any part of the scalp or body.

The severity and duration of hair loss will depend on the type of drug, how long they need to take the drug for and the dosage.  Different drugs cause hair loss at different stages of hair growth.  Some prescription drugs affect the hair follicles that are in growth phase and some drugs affect hair follicles in the resting phase.

SIGNS OF DRUG-INDUCED HAIR LOSS

Effects of drug induced hair loss will often appear within 12 weeks of a person commencing treatment.  When experiencing drug-induced hair loss, the patient will normally notice thinning hair which may be more noticeable in the top area of the scalp.  Other signs include an increased number of hair lost when brushing and washing hair.  The patient may also notice more hair on the pillow in the morning.

MEDICATIONS THAT CAN CAUSE HAIR LOSS

It is normal to lose around 80 hairs a day, however, the following medications can increase the number of hairs in telogen phase.

  1. Amphetamines – This group of drugs stimulate the nervous system and hair loss only occurs in a minority of pateints.  Hair loss will normally begin within 4-8 weeks of taking amphetamines and will continue for the duration of the treatment.  Hair loss may be due to the drug itself or from the appetite suppressing effect of the drug that may lead to caloric or nutritional deficiencies.
  2. Antidepressants – Antidepressants and mood stabilisers such as Prozac and Zoloft can cause excess shedding of hair.  Studies looking at the mechanisms that cause hair loss due to selective serotonin reuptake inhibitors have been unable to determine that exact reason why hair loss occurs.  When looking at a large cohort of patients on antidepressants who were experiencing hair loss, it was found paroxetine (Paxil and Seroxat) had the the lowest risk of experiencing hair loss.
  3. Antifungals – Antifungals such as Fluconazole have been associated with drug induced hair loss.  In animal models, antifungals were shown to increase hair loss within 4 weeks of treatment.  It has been suggested that a P450- mediated interaction between azaleas and endogenous retinoids may be responsible for hair loss.
  4. Blood thinners – Blood thinners are anticoagulants such as warfarin and they are used to thin the blood to prevent blood clots in those with health conditions.  Hair loss can begin within 3 months on blood thinners.
  5. Cholesterol lowering drugs (statins) – Hair loss due to statins are rare, around 1% of patients on statins will lose some hair.  If a patient is susceptible, there may notice hair loss after 4-5 weeks.
  6. Contraceptives – Some types of contraceptives can cause hair follicles to transition from growing phase into resting phase.  Large amounts of hair can be lost due to contraceptive pills if a patient is especially susceptible to the hormone treatments.  Hormone injections and the copper IUD have been reported to cause hair loss and it can be estimates that around 15-20% of woman will lose some hair.
  7. Steroids – Anabolic steroids (for muscle growth) are thought to cause hair loss by increasing the amount of DHT available to the hair follicle.
  8. Immunosuppressants – These are drugs designed to lessen the reaction of the immune system.  This type of medication may be prescribed in inflammatory conditions such as Crohn’s disease.  This type of drug can slow down cell multiplication which can reduce hair growth.

CAN HAIR LOSS CAUSED BY PRESCRIPTION MEDICATION BE REVERSED?

Drug-induced hair loss can only be halted when the patient stops taking the medication responsible for the hair loss.  If a patient is experiencing hair loss, treatment options must be discussed with the prescribing medical professional.  It is important not to stop taking medication without the agreement of the prescribing doctor.

There may be alternative treatment options available if the medication is required to be taken long term.  Once  a patient stops taking the medication that causes the hair loss, it can take around 6 months for excess shedding to cease and up to 18-months for the aesthetic recovery of hair.

MORE ARTICLES